Idaho, 2004

Avalanche in Idaho, February 28, 2004

February 28, 2004 · NWS PIH · 1 event in 1 county or zone

Avalanche just north of Ketchum buried and killed a snowmobiler. Determined he died from force of avalanche and injuries suffered rather than asphyxiation.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Avalanche just north of Ketchum buried and killed a snowmobiler. Determined he died from force of avalanche and injuries suffered rather than asphyxiation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 28, 2:00 PM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Feb 28, 2:00 PM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
200 PM MST SAT FEB 28 2004

.DISCUSSION...
.SHORT-TERM...
KSFX 88D SHOWS BANDED ECHOES ACROSS ZONES 17/21/22 WITH A DRY SLOT
OVER ZONE 23.  THE AXIS OF THE BANDS APPEARS COLLOCATED WITH THE
MERGER OF NORTH WINDS DRAINING OUT OF THE UPPER SNAKE HIGHLANDS AND
WESTERLIES IN THE MAGIC VALLEY.  WIDE VARIABILITY IN AREAL SNOWFALL
REPORTS SO FAR.  SPOTTERS REPORTING 3 TO 8 INCHES IN ZONES 21/22/23
WITH COMPARABLE AMOUNTS AT SOME SNOTEL SITES.  7 TO 8 INCH BULLSEYE
NEAR AMERICAN FALLS/ROCKLAND WHERE THE OLD MM5-ETA HAD IT FORECAST
YESTERDAY.  ZONE 17 TOO FAR WEST FROM SNOW SHIELD WITH 1 INCH AT
BYI.  THE SNOW BAND HAS EXTENDED FURTHER NORTH INTO ZONE 19 BUT ONLY
1 INCH AT WHITE ELEPHANT AND ISLAND PARK.

MM5-ETA/ETA12 MODELS HAVE BEST DEPICTION OF THE DRY SLOT AND WRAP
AROUND BANDING ASSOCIATED WITH THE H7 LOW NEAR RKS AT 21Z.  THE
TRENDS ON IR/88D BRING IN ANOTHER N-S MOVING BAND OF SNOW THROUGH
ZONES 20/21/23 OVERNIGHT UNTIL 07Z.  THE SYSTEM WILL STACK UP
FURTHER AND SLOWLY MOVE EAST TONIGHT.  WITH THE OROGRAPHIC SUPPORT
AND LOW-LEVEL CONVERGENCE ZONE...WILL KEEP ZONES 21/22/23 IN THE
WARNING AND REMOVE ZONE 17.  THIS UPDATED WSW WILL EXPIRE AT 07Z.
BUFKIT CROSS SECTIONS BREAK OFF THE OMEGAS/PCPN AROUND MIDNIGHT.
AFTER THE STORM COMPLEX DEPARTS...THE FLOW ALOFT BECOMES MORE NW
WITH WEAK FLAT FLOW IN BROAD DEFORMATION/DIFFLUENT REGION FOLLOWED
BY ANOTHER STORM SYSTEM FOR MON/MON NIGHT.  GRIDS WILL READ SLIGHT
CHC/CHC VALLEY RAIN/SNOW AND MOUNTAIN SNOW WITH NO REAL CLEARING
TREND FOR SUN-MON NIGHT.  MAX TEMPS WILL REMAIN BELOW NORMAL WITH
FRESH SNOW COVER AND WILL KEEP MIN TEMPS OVERNIGHT WARMER WITH CLOUD
COVER.  WINDS IN BRISK CATEGORY OVERNIGHT AND SHOULD BE MORE
VARIABLE AND UPSLOPE ON SUN/MON.   04

.LONG-TERM...
SPLIT FLOW WITH EAST IDAHO WEAKLY UNDER THE NORTHERN BRANCH WITH A
LOW SLIPPING DOWN THE CA COAST IN THE SOUTHERN BRANCH AND CLOSING
OFF OVER SOUTHERN CA ON TUESDAY. GRIDS CURRENTLY HAVE SLIGHT CHC
POPS ON TUESDAY WITH WEAK H5 TROUGH PASSING THROUGH AND AGREE WITH
THIS.  WEAK TRANSITORY H5 RIDGE FOR WEDNESDAY UNDER A CONTINUING NW
FLOW ALOFT RESULTS IN A DRY DAY MOST AREAS WITH THE EXCEPTION OF THE
EASTERN HIGHLANDS AND WEAK UPSLOPE PRECIP THREAT (SLIGHT CHC).  NEXT
WEAK WAVE PASSES THROUGH LATE WEDNESDAY NIGHT/THURSDAY MORNING WITH
A STRONGER WAVE SLATED SLATED FOR THURSDAY NIGHT AS IT SLIDES DOWN
THE ID/MT AND ID/WY BORDER.  GRIDS HAVE CHC POPS WITH THIS ONE AND
WILL STAY THE COURSE.  WNW FLOW TAKES OVER WITH A BRIEF RIDGE FOR
FRIDAY THEN SEVERAL WEAK/FAST MOVING DISTURBANCES MOVE THROUGH THE
FLOW SAT AND SUN.  CURRENT GRIDS HAVE SLIGHT CHC VALLEYS AND CHC MTS
AND THIS WILL SUFFICE WITH THIS SCENARIO...NO MAJOR CHANGES TO
EXTENDED FROM PREVIOUS GRID FORECAST.  SIMOSKO

&&

.PIH WATCHES/WARNING/ADVISORIES...WINTER STORM WARNING FOR ZONES
21/22/23 FOR TONIGHT. SEE LATEST STATEMENT BOIWSWPIH FOR FURTHER
DETAILS.

&&
Hazardous weather outlook, Feb 28, 6:00 AM MST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
600 AM MST SAT FEB 28 2004

IDZ017>023-031-032-291300-
EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION-
SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
600 AM MST SAT FEB 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
WINTER STORM WARNING FOR HEAVY SNOW HAS BEEN POSTED FOR THE LOWER
SNAKE PLAIN AND EASTERN MAGIC VALLEY AS WELL AS THE CARIBOU AND
SOUTH CENTRAL HIGHLANDS. UP TO 6 INCHES OF SNOW IS POSSIBLE BETWEEN
BLACKFOOT AND BURLEY BY MID NIGHT TONIGHT. WEST WINDS 20 TO 30 MPH
WILL RESULT IN BLOWING AND DRIFTING SNOW THIS AFTERNOON ESPECIALLY
BETWEEN BURLEY AND AMERICAN FALLS.

.DAYS TWO THROUGH SEVEN...
AN UPPER LEVEL TROUGH WILL KEEP WEATHER UNSETTLED WITH ISOLATED
SHOWERS SUNDAY AND MONDAY.  TUESDAY NIGHT A DISTURBANCE WILL CROSS
THE PAN HANDLE BRINING A CHANCE OF SNOW TO THE NORTHERN MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER
CONDITIONS...ESPECIALLY NEW SNOW FALL AND SNOW DEPTH REPORTS.
THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER
SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...
OR OTHER STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Feb 28, 1:43 PM MST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
143 PM MST SAT FEB 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1150 AM     SNOW             ROCKLAND                42.57N 112.87W
02/28/2004  0.00 INCH        POWER              ID   TRAINED SPOTTER

            6-7 INCHES NEW SNOW

1150 AM     AVALANCHE        7 S ROCKLAND            42.47N 112.87W
02/28/2004                   POWER              ID   TRAINED SPOTTER

            6-7 INCHES NEW SNOW

1200 AM     SNOW             ARIMO                   42.56N 112.17W
02/28/2004  0.00 INCH        BANNOCK            ID   TRAINED SPOTTER

            4 INCHES NEW SNOW

1200 AM     SNOW             INKOM                   42.80N 112.25W
02/28/2004  0.00 INCH        BANNOCK            ID   TRAINED SPOTTER

            3-4 INCHES NEW SNOW

1200 AM     AVALANCHE        INKOM                   42.80N 112.25W
02/28/2004                   BANNOCK            ID   TRAINED SPOTTER

            3 INCHES NEW SNOW

1200 AM     SNOW             MINK CREEK              42.23N 111.72W
02/28/2004  0.00 INCH        FRANKLIN           ID   TRAINED SPOTTER

            3 1/2 INCHES NEW SNOW

1215 PM     SNOW             10 NE POCATELLO         42.98N 112.33W
02/28/2004  0.00 INCH        BANNOCK            ID   TRAINED SPOTTER

            6 INCHES NEW SNOW

1215 PM     SNOW             AMERICAN FALLS          42.78N 112.85W
02/28/2004  0.00 INCH        POWER              ID   TRAINED SPOTTER

            5-6 INCHES NEW SNOW

1215 PM     SNOW             SODA SPRINGS            42.66N 111.59W
02/28/2004  0.00 INCH        CARIBOU            ID   CO-OP OBSERVER

            6-7 INCHES NEW SNOW

0850 AM     SNOW             VICTOR                  43.60N 111.11W
02/28/2004  0.00 INCH        TETON              ID   TRAINED SPOTTER

            3 INCHES NEW SNOW

1020 AM     SNOW             AMERICAN FALLS          42.78N 112.85W
02/28/2004  0.00 INCH        POWER              ID   TRAINED SPOTTER

            3 INCHES NEW SNOW

1120 AM     SNOW             SODA SPRINGS            42.66N 111.59W
02/28/2004  0.00 INCH        CARIBOU            ID   TRAINED SPOTTER

            4 1/2 INCHES NEW SNOW

1130 AM     SNOW             HENRY                   42.90N 111.52W
02/28/2004  0.00 INCH        CARIBOU            ID   CO-OP OBSERVER

            3 INCHES NEW SNOW

1130 AM     SNOW             15 N SODA SPRINGS       42.88N 111.59W
02/28/2004  0.00 INCH        CARIBOU            ID   TRAINED SPOTTER

            2-3 INCHES NEW SNOW

1145 AM     SNOW             ROCKLAND                42.57N 112.87W
02/28/2004  0.00 INCH        POWER              ID   TRAINED SPOTTER

            3-4 INCHES NEW SNOW

1230 PM     SNOW             ABERDEEN                42.94N 112.84W
02/28/2004  0.00 INCH        BINGHAM            ID   TRAINED SPOTTER

            5-6 INCHES NEW SNOW

1251 PM     SNOW             ALBION                  42.41N 113.58W
02/28/2004  0.00 INCH        CASSIA             ID   TRAINED SPOTTER

            4-6 INCHES NEW SNOW

0100 PM     SNOW             SUBLETT                 42.32N 113.13W
02/28/2004  0.00 INCH        CASSIA             ID   TRAINED SPOTTER

            5-8 INCHES NEW SNOW

0100 PM     AVALANCHE        20 W HOLBROOK           42.17N 113.04W
02/28/2004                   CASSIA             ID   TRAINED SPOTTER

            6 INCHES NEW SNOW

0100 PM     SNOW             20 W HOLBROOK           42.17N 113.04W
02/28/2004  0.00 INCH        CASSIA             ID   TRAINED SPOTTER

            6 INCHES NEW SNOW

&&

XXX
Local storm report, Feb 28, 1:43 PM MST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
143 PM MST SAT FEB 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1150 AM     SNOW             ROCKLAND                42.57N 112.87W
02/28/2004  7.00 INCH        POWER              ID   TRAINED SPOTTER

            6-7 INCHES NEW SNOW

1150 AM     SNOW             7 S ROCKLAND            42.47N 112.87W
02/28/2004  7.00             POWER              ID   TRAINED SPOTTER

            6-7 INCHES NEW SNOW

1200 AM     SNOW             ARIMO                   42.56N 112.17W
02/28/2004  4.00 INCH        BANNOCK            ID   TRAINED SPOTTER

            4 INCHES NEW SNOW

1200 AM     SNOW             INKOM                   42.80N 112.25W
02/28/2004  4.00 INCH        BANNOCK            ID   TRAINED SPOTTER

            3-4 INCHES NEW SNOW

1200 AM     SNOW             INKOM                   42.80N 112.25W
02/28/2004  3.00             BANNOCK            ID   TRAINED SPOTTER

            3 INCHES NEW SNOW

1200 AM     SNOW             MINK CREEK              42.23N 111.72W
02/28/2004  4.00 INCH        FRANKLIN           ID   TRAINED SPOTTER

            3 1/2 INCHES NEW SNOW

1215 PM     SNOW             10 NE POCATELLO         42.98N 112.33W
02/28/2004  6.00 INCH        BANNOCK            ID   TRAINED SPOTTER

            6 INCHES NEW SNOW

1215 PM     SNOW             AMERICAN FALLS          42.78N 112.85W
02/28/2004  6.00 INCH        POWER              ID   TRAINED SPOTTER

            5-6 INCHES NEW SNOW

1215 PM     SNOW             SODA SPRINGS            42.66N 111.59W
02/28/2004  7.00 INCH        CARIBOU            ID   CO-OP OBSERVER

            6-7 INCHES NEW SNOW

0850 AM     SNOW             VICTOR                  43.60N 111.11W
02/28/2004  3.00 INCH        TETON              ID   TRAINED SPOTTER

            3 INCHES NEW SNOW

1020 AM     SNOW             AMERICAN FALLS          42.78N 112.85W
02/28/2004  3.00 INCH        POWER              ID   TRAINED SPOTTER

            3 INCHES NEW SNOW

1120 AM     SNOW             SODA SPRINGS            42.66N 111.59W
02/28/2004  5.00 INCH        CARIBOU            ID   TRAINED SPOTTER

            4 1/2 INCHES NEW SNOW

1130 AM     SNOW             HENRY                   42.90N 111.52W
02/28/2004  3.00 INCH        CARIBOU            ID   CO-OP OBSERVER

            3 INCHES NEW SNOW

1130 AM     SNOW             15 N SODA SPRINGS       42.88N 111.59W
02/28/2004  3.00 INCH        CARIBOU            ID   TRAINED SPOTTER

            2-3 INCHES NEW SNOW

1145 AM     SNOW             ROCKLAND                42.57N 112.87W
02/28/2004  4.00 INCH        POWER              ID   TRAINED SPOTTER

            3-4 INCHES NEW SNOW

1230 PM     SNOW             ABERDEEN                42.94N 112.84W
02/28/2004  6.00 INCH        BINGHAM            ID   TRAINED SPOTTER

            5-6 INCHES NEW SNOW

1251 PM     SNOW             ALBION                  42.41N 113.58W
02/28/2004  6.00 INCH        CASSIA             ID   TRAINED SPOTTER

            4-6 INCHES NEW SNOW

0100 PM     SNOW             SUBLETT                 42.32N 113.13W
02/28/2004  8.00 INCH        CASSIA             ID   TRAINED SPOTTER

            5-8 INCHES NEW SNOW

0100 PM     SNOW             20 W HOLBROOK           42.17N 113.04W
02/28/2004  6.00 INCH        CASSIA             ID   TRAINED SPOTTER

            6 INCHES NEW SNOW

&&

XXX
Local storm report, Feb 28, 2:37 PM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
237 PM MST SAT FEB 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HEAVY SNOW       16 NW PRESTON           42.26N 112.10W
02/28/2004  5.50 INCH        ONEIDA             ID   MESONET

            OXFORD SPRING SNOTEL

0205 PM     HEAVY SNOW       AMERICAN FALLS          42.78N 112.85W
02/28/2004  9.00 INCH        POWER              ID   NWS EMPLOYEE

0205 PM     HEAVY SNOW       20 ESE AMERICAN FALLS   42.67N 112.49W
02/28/2004  11.00 INCH       POWER              ID   MESONET

            WILDHORSE DIVIDE SNOTEL

0205 PM     HEAVY SNOW       35 SW BURLEY            42.18N 114.27W
02/28/2004  7.50 INCH        TWIN FALLS         ID   MESONET

            MAGIC MOUNTAIN SNOTEL

0205 PM     HEAVY SNOW       10 SSE LAVA HOT SPRINGS 42.49N 111.93W
02/28/2004  7.00 INCH        BANNOCK            ID   MESONET

            SEDGWICK PEAK SNOTEL

0205 PM     HEAVY SNOW       18 SE BURLEY            42.35N 113.54W
02/28/2004  6.00 INCH        CASSIA             ID   MESONET

            HOWELL CANYON SNOTEL

0205 PM     HEAVY SNOW       18 SE BURLEY            42.35N 113.54W
02/28/2004  6.00 INCH        CASSIA             ID   MESONET

            HOWELL CANYON SNOTEL

&&

KS
Local storm report, Feb 28, 2:37 PM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
237 PM MST SAT FEB 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HEAVY SNOW       16 NW PRESTON           42.26N 112.10W
02/28/2004  5.50 INCH        ONEIDA             ID   MESONET

            OXFORD SPRING SNOTEL

0205 PM     HEAVY SNOW       AMERICAN FALLS          42.78N 112.85W
02/28/2004  9.00 INCH        POWER              ID   NWS EMPLOYEE

0205 PM     HEAVY SNOW       20 ESE AMERICAN FALLS   42.67N 112.49W
02/28/2004  11.00 INCH       POWER              ID   MESONET

            WILDHORSE DIVIDE SNOTEL

0205 PM     HEAVY SNOW       35 SW BURLEY            42.18N 114.27W
02/28/2004  7.50 INCH        TWIN FALLS         ID   MESONET

            MAGIC MOUNTAIN SNOTEL

0205 PM     HEAVY SNOW       10 SSE LAVA HOT SPRINGS 42.49N 111.93W
02/28/2004  7.00 INCH        BANNOCK            ID   MESONET

            SEDGWICK PEAK SNOTEL

0205 PM     HEAVY SNOW       18 SE BURLEY            42.35N 113.54W
02/28/2004  6.00 INCH        CASSIA             ID   MESONET

            HOWELL CANYON SNOTEL

&&

KS

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Big and Little Wood River Region

When
February 28, 4:45 PM MST to 5:15 PM MST
Where
Big and Little Wood River Region forecast zone
Deaths
1 direct, 0 indirect
Reported by
GOVT OFFICIAL

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Big and Little Wood River Region2004-02-2829MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2004Every state in 2004This day in weather historyWarnings in Idaho, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385225.